MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Catalog Number 71335552
Medical Device Problem Codes Degraded (1153); Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530)
Date of Event 06/10/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after the patient underwent a right r3 thr with anthology on (b)(6) 2017 due to an advanced avascular necrosis with early collapse, in 2025 radiographic findings discovered that there was significant right hip joint destruction.Cobalt and chromium were normal.The patient was also experiencing disabling pain and functional disability; symptoms were worse with ambulation and activities.A pseudotumor was found on the right hip.Scan showed significant anteversion of hip cup with notching wear in the femoral neck on the acetabular cup.Conservative treatment with nsaids and activity modification had been used with no result.A revision surgery was performed on (b)(6) 2025 and metallosis was noticed.A gray purulent gelatinous fluid came out of the hip joint and was aspirated and sent for culture and cobalt and chromium quantitative analysis.The mass found was filled mostly with the same gray sludge found in the hip capsule.Inspection of the hip found that there was significant wear of the posterior inferior aspect of the cup and poly liner.The cup was significantly anteverted compared to his anatomic acetabular position.There was 1-2mm of wear into the posterior neck of the femoral stem as well.The acetabulum had significant loss of the anterior and posterior walls compared to normal anatomy but preop ct also showed there was not much for the anterior and posterior walls before the surgery.The cup, liner and femoral head were explanted and replaced for zimmer cup and liner, and s+n modular head and sleeve.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the patient had a prior acetabular cup revision, due to dislocation.No additional information was provided.Therefore, the initial anatomical placement of the acetabular cup cannot be confirmed.The significant anteversion of the cup with notching in the femoral neck on the acetabular cup can lead to accelerated wear and the reported pseudotumor and metallosis.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the acetabular cup and femoral head, but no similar events for the femoral stem and acetabular liner, over the previous 12 months.Also, no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed that wear of the polyethylene, metal and ceramic articulating surfaces of acetabular components may occur as an adverse event.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.Besides, implant migration or subsidence that has resulted in revision surgery and has occurred in conjunction with compaction grafting procedures usually as a result of insufficient graft material, improper cement techniques, and/or varus stem alignment.Also, although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.And, in postoperative warnings and precautions states that periodic x-rays, prescribed by the physician, are recommended for comparison to immediate postoperative conditions to detect long-term evidence of changes in position, loosening, bending, and/or cracking of components or loss of bone.If these conditions are evident, patients should be closely observed, the possibilities of further deterioration evaluated, and the benefits of early revision considered.A review of the risk management files revealed this failure modes were previously identified.The anticipated risk levels are still adequate.A historical review concluded that there are no prior actions related to this products and events.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include irregular implant interaction, wear, abnormal motion over time or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 3 HOLE ACET SHELL 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23275071
Report Number1020279-2025-01690
Device Sequence Number20210409
Product Code MBL
UDI-Device Identifier03596010598240
UDI-Public3596010598240
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K070756
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71335552
Device Lot Number17CW15611
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2025
Supplement Date Received by Manufacturer10/28/2025
Initial Report FDA Received Date10/12/2025
Supplement Report FDA Received Date11/03/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/04/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ANTHOLOGY HO POROUS SZ 8: 71356108, 17CM21997.; OXINIUM FEM HD 12/14 36 MM +0: 71343600, 17DM03211.; R3 0 DEG XLPE ACET LNR 36X52: 71332752, 17BM00812.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age31 YR
Patient SexMale
Patient Weight63 KG